Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 86, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 13, 2000, 1:35 PM CDT for Hancock County, Mississippi. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2000, 1:35 PM CDT (18:35 UTC)
- Expired
- May 13, 2000, 2:00 PM CDT
- In force
- 25 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties
County Hancock County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 1:35 PM CDT | Hail 1 | Kiln, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1609 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
199 WUUS54 KLIX 131834 SVRNEW MSC045-131900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 135 PM CDT SAT MAY 13 2000 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN SOUTHERN MISSISSIPPI * UNTIL 200 PM CDT * AT 135 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER KILN...MOVING EAST AT 5 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... KILN DIAMONDHEAD LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NEW ORLEANS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:30 AM CDT, 10 hours 5 minutes earlier.
Area forecast discussion, May 13, 3:30 AM CDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 330 AM CDT SAT MAY 13 2000 A MAINLY ZONAL FLOW PATTERN WILL CONTINUE ACROSS THE GULF COAST STATES THROUGH SUNDAY. THE STRONGEST SHORTWAVE TROUGH WILL CONTINUE TO MOVE ACROSS THE GREAT LAKES AND MID MISSISSIPPI VALLEY TODAY. THE MAIN WEATHER MAKER FOR SE LA AND S MS IS THE COMBINATION OF A SHORTWAVE TROUGH EXITING THROUGH THE TN VALLEY EARLY THIS MORNING... AND THE MCS OVER MS/LA THAT THE SHORTWAVE HELPED INITIATE. A SQUALL LINE EXTENDED ALONG THE MS RIVER FROM KTVR-KHEZ TO E OF KAEX AT 08Z WITH A SE MOVEMENT OF 35 TO 40 KNOTS. SATELLITE AND LIGHTNING DATA SHOW A WEAKENING OF THE CONVECTION THE LAST SEVERAL HOURS. SINCE THIS SYSTEM IS NOW DRIVEN BY THE MESOSCALE AND ALREADY SE OF EARLIER FORECASTS...THE ETA/NGM/AVN MODEL SUITE IS NOT HANDLING THE SITUATION THAT WELL IN THE SHORT TERM. WOULD STILL EXPECT THE SOLID LINE OF SHOWERS AND THUNDERSTORMS TO SCATTER OUT BY AROUND 12Z WITH THE LINE VERY CLOSE TO A KMCB TO KBTR LINE AT THAT TIME. LOW CONVECTIVE TEMPERATURES AND A TROPICAL AIRMASS ARE EVIDENT BY THE ISOLATED SHOWERS THAT DEVELOPED THE LAST FEW HOURS FROM SE OF KLFT TO NEAR KASD. THIS ACTIVITY COMBINED WITH THE APPROACHING LINE OF SHOWERS AND THUNDERSTORMS JUSTIFIES HIGHER THAN GUIDANCE POPS TODAY...40 TO 50 PERCENT. THE ASSOCIATED COLD FRONT...NOW HUNG UP OVER SE AR AND EXTREME NW LA...SHOULD MAKE A SURGE SE INTO S MS AND E CENTRAL LA THIS AFTERNOON. THE OUTFLOW BOUNDARY WILL LIKELY GET INTO SE LA AND COASTAL MS BY LATE MORNING WHICH WILL PROVIDE A FOCUS FOR AFTERNOON AND EARLY EVENING CONVECTION. WEAKENING DYNAMICS WITH TIME TODAY SHOULD KEEP THE THUNDERSTORMS BELOW SEVERE LIMITS WITH AVERAGE QPF PROBABLY IN THE .25 TO .50 INCH RANGE. THE COLD FRONT SHOULD MOVE OFF THE COAST TONIGHT WITH DRY HIGH PRESSURE BUILDING IN FROM THE NORTH. WILL ONLY CARRY SMALL POPS FOR EVENING THEN THE REMAINDER OF THE FORECAST LOOKS DRY THROUGH AT LEAST WEDNESDAY. LOWERED HUMIDITY WILL LEAD TO SOME COOLER NIGHTS AND CLOSER TO SEASONAL HIGHS. MCB 86/58/83/53 5200 BTR 86/61/84/57 5200 MSY 87/65/83/62 4300 GPT 86/63/84/57 4300 .NEW...NONE LA...NONE MS...NONE. 22
In the hours before
Special weather statement, May 13, 10:00 AM CDT, 3 hours 35 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131800- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1000 AM CDT SAT MAY 13 2000 THE FORECAST AREA COVERING SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI REMAINS UNDER THE INFLUENCE OF A WARM AND UNSTABLE AIR MASS. AT THE SAME TIME...A COLD FRONT STRETCHING FROM SOUTHERN TEXAS TOWARD NORTHWEST LOUISIANA AND NORTHWEST MISSISSIPPI IS PUSHING TOWARD THE SOUTHEAST AND IS EXPECTED TO MOVE ACROSS THE FORECAST AREA BY LATE THIS EVENING. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO BEGIN LATER THIS MORNING LEADING INTO THE EARLY AFTERNOON HOURS AND CONTINUE THROUGH TONIGHT. THE PRIMARY THREAT FROM THESE THUNDERSTORMS SHOULD BE BRIEF PERIODS OF HEAVY RAIN ALONG WITH GUSTY WINDS AND SMALL HAIL. HOWEVER...THE THUNDERSTORM ACTIVITY IS NOT LIKELY TO REACH SEVERE THRESHOLDS. FOR MORE INFO PLEASE VISIT OUR WEB-SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
Local storm report, May 13, 1:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
115 PM CDT SAT MAY 13 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM W OF SELLERS MS ONE HALF INCH HAIL SIZE
05/13/00 N HANCOCK CO REPORTED BY DAUGHTER OF
SHERIFFS DEPUTY.The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 1:00 PM CDT | Severe Thunderstorm Warning | LIX | Hancock, Harrison | 30 min |
| May 13, 2:20 PM CDT | Severe Thunderstorm Warning | LIX | Hancock | 25 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.